Durvalumab-induced Myocarditis, Myositis, and Myasthenia Gravis

A Case Report

Jason Cham; Daniel Ng; Laura Nicholson

Disclosures

J Med Case Reports. 2021;15(278) 

In This Article

Discussion and Conclusions

The differential diagnosis for dyspnea and weakness is broad, but they may be the presenting symptoms for irAE in a patient on immunotherapy. This report presents an individual who developed a rare combination of adverse effects: myocarditis, myositis, and myasthenia gravis (MG) as a result of PD-L1 inhibition with durvalumab.

ICI-related myocarditis is a rare irAE with a reported incidence of 0.04–1.14% but is associated with a mortality of 25–50%.[2] Female patients, patients > 75 years old, and patients with concomitant use of other immune checkpoint inhibitors have been found to have significantly increased risk for myocarditis.[3] There is a wide spectrum of severity, ranging from asymptomatic elevation in cardiac enzyme levels to end organ dysfunction as categorized by the American Society of Clinical Oncology. This patient presented with ST elevation and marked elevation in cardiac enzyme levels, but was found to have no obstructive coronary artery disease, leading to the diagnosis of likely ICI-related myocarditis. First-line treatment relies on high-dose corticosteroids and immediate discontinuation of the offending agent. Second-line treatment options remain unproven, but include intravenous immunoglobulin, mycophenolate, infliximab, alemtuzumab, and abatacept.[4] Our patient had a relative contraindication to steroids due to his central serous retinopathy, but given his severe symptoms was ultimately treated with high-dose steroids and plasmapheresis.

Paraneoplastic neurologic syndromes such as Lambert-Eaton myasthenic syndrome (LEMS) have been clearly established to be associated with lung carcinoma. LEMS was considered upon development of respiratory failure; however, the patient had negative voltage-gated calcium channel antibodies, which would be inconsistent with the diagnosis. Myasthenia gravis as a paraneoplastic syndrome in primary lung carcinomas has not been clearly described in the literature; as such, it was thought that our patient's myasthenic crisis arose from the ICI.[5] ICI-related MG is a rare irAE with a reported incidence of less than 1%. ICI-related MG often occurs between 2 and 6 weeks of initiation of checkpoint inhibitors. Thus, given the time course of symptoms, ICI-related MG is the more likely diagnosis. Compared with classical myasthenia gravis, which has a bimodal age distribution and female predominance, MG associated with immune checkpoint inhibitors seems to occur mostly in men, at a relatively older onset.[6] Two pathogenic autoantibodies are present in the majority of MG patients: 85% have anti-acetylcholine receptor autoantibodies (AchR), and 8% have anti-muscle-specific tyrosine kinase (MuSK) autoantibodies.[7] Our patient was found to have anti-AchR antibodies. In a large retrospective study of immunotherapy-induced MG by the anti-PD1 nivolumab, 8 of 12 patients developed severe symptoms including myasthenic crisis.[8] Onset of MG occurred early in their treatment course (within one or two treatments), and patients developed rapid progression, consistent with the clinical course of our patient. Prompt identification of this rare adverse event is imperative as respiratory support either through noninvasive positive pressure ventilation or mechanical ventilation may be necessary, given the potential for acute respiratory failure secondary to progressive MG. In patients with mild symptoms, pyridostigmine can be used, but in patients with severe symptoms and rapid progression, immunosuppression with intravenous methylprednisolone is required.[4] There is some evidence suggesting that intravenous immunoglobulin (IVIG) and plasma exchange as a first-line therapy may have better outcomes compared with steroids alone.[9]

Finally, myositis can co-occur in patients who develop MG. In most reported cases, CK was significantly elevated, with reported levels ranging from 1200 to 8729 IU/L.[10] While muscle biopsy was not obtained in our patient and in most reported cases, the presence of elevated CK along with transaminases likely reflects muscle damage rather than hepatic injury as our patient had normal bilirubin and INR and unremarkable liver imaging. In an observational, retrospective study of patients with idiopathic MG and inflammatory myopathies, seven of eight patients had antistriational autoantibodies, and three of these patients also developed myocarditis.[11] This suggests there may be autoimmune targets with similar epitopes on heart and skeletal muscles. ICI-induced MG with antistriational antibodies has been associated with rapid progression and more severe outcomes, so early antibody screening may assist in prompt detection and prognostication of severe irAEs.[11]

The combination of myocarditis, MG, and myositis has been reported with different ICI, including ipilimumab and nivolumab.[12] Myocarditis has been previously reported in patients treated with durvalumab, but this, to our knowledge, is the first reported case of anti-PD-L1-induced combination of myocarditis, myasthenia gravis, and myositis.[13] While ICIs have been touted to have an improved tolerability profile in comparison with chemotherapy, it is critical to be mindful of the wide range of tissues that can be affected by immune-mediated inflammation, with subsequent life-threatening organ failure. irAE are most common in the endocrine, skin, pulmonary, and gastrointestinal systems. However, treating physicians must be vigilant for less common immune diatheses, including neuropathic and myopathic syndromes such as the triad of myasthenia gravis, myocarditis, and myositis suffered by our patient. Here, we reviewed the principals of diagnosis and management of these rare but potentially fatal complications.

processing....